Can probiotics cause nausea, vomiting and dizziness? How are probiotic formulations linked to these conditions? Read on to learn more plus more on how to prevent and treat these conditions.
Can probiotics cause Nausea & Dizziness?
Probiotics are essentially supposed to provide relief. That is why you have you chosen to take them anyway. This is not what you would expect and not what Metchnikoff expected when he first documented a connection between increased consumption of yoghurt with enhanced health and longevity. Mainstream science, health organizations and mass media acknowledges that in deed probiotics are efficient in solving some of your gastrointestinal problems.
Probiotics have been scoped and scrutinized by scientific research groups and this has made considerable advents in the relation between specific strains of bacteria and desired effects. While most researches indicate insufficient data to back the effectiveness in treatment of medical conditions, it is difficult to ignore the unwanted effects associated.
Nausea refers to that unpleasant psychic experience in humans that results in reduced gastric motility and increased tone in the small intestines. It is the first stage to the process of vomiting.
You may feel nauseated after taking probiotics and this material assures that you are not alone. Reports have been made concerning nausea within the first 3 weeks of initiating probiotic consumption. There are a variety of reasons for this including:
You realize that you are different from your neighbor or friend in many ways especially when it comes to adverse drug reactions. It’s known as idiosyncrasy. The probiotic supplement may be incompatible with your gastrointestinal system.
This is considered an invasion that your body does not like and an immune response is triggered. This reaction may lead to abnormal bowel movements, inflammation with associated symptoms such as feeling bloated and in flatulence.
Jarisch Herxheimer reaction
Also known by either of its names, or in short, Herx or Herks, is a reaction that is triggered by the immune system in reaction to toxins. These are endotoxins and are released in large amounts when pathogens are being eliminated.
If your body does not eliminate the toxins fast enough when your probiotics work, then you will feel worse before actually feeling better. This reaction is normally associated with other flu-like symptoms such as headache, chills and general malaise.
High dose administration
Taking probiotics in larger than the stipulated dose amounts will also have an unnecessary burden on your body. You may then experience nausea when your body finds it hard adapting to the high dose of the species of bacteria in the probiotic.
Therefore, avoid high doses of probiotics as you are administering excessive colony forming units to which your body will react.
Sometimes, the probiotic is trying hard in an environment with infectious pathogens. Blame may be pinned on the probiotic instead.
Dizziness may ensue once you have started on probiotics. However, this has been reported among a relatively small number of users as compared to other side effects. It normally occurs in an on-off fashion and is mild or moderate in severity.
Don’t get any qualms, it doesn’t hinder your day-to-day life. Care needs to be determined to identify whether the probiotic is the cause of the dizziness or something else such as dehydration. Dehydration may be a result of diarrhea which may be a side effect of a probiotic you are taking. If this is so, discontinue the probiotic.
Probiotics and Vomiting-How do probiotics cause vomiting?
The best way to approach this explanation is to understand why you vomit in the first place. So here it is. Now that you know that nausea is the first stage in the process of vomiting, then it is worthwhile to note that vomiting proceeds in three steps: nausea, retching and vomition.
During the last step, gastric contents are forcefully expelled involving a vigorous contraction of the abdominal walls and squeezing of the stomach. A sequence that eventually leads to elevated gastric pressure and expulsion of stomach contents. This is normally in response to an allergen such as species of bacteria in the probiotic.
Hence, since vomiting is a complication to nausea, the causes are similar. Refer to the above section on ‘Probiotics and Nausea’ on how the process is triggered.
Perhaps one that may not have been mentioned includes trigger of visceral afferents from the gastrointestinal tract. Signals are stimulated that lead to impulses to the brain such as seen with gastrointestinal distension. Note that gastrointestinal distension can also be caused, apart from having too much to eat, bloating and bloating is one of the side effects associated with probiotics. Bloating is one of the symptoms of irritable bowel syndrome to which most of the side effects of probiotics are alluded to.
At times the bacteria in the probiotics irritate the mucosal epidermal layer of the gastrointestinal system. This irritation results in the stimulation of the vagus or sympathetic nerves acting as a really potent stimulus of vomition.
If you are allergic to some ingredients in the probiotic – not all ingredients in the manufacturer’s product will be friendly to you. Some of these ingredients include:
- Soy – whether in fermented form or as soy lecithin, you may be allergic to this particular ingredient. Fermented soy is commonly known as Tempeh and is a natural culture that is a potent probiotic.
- Yeast – yeast allergy may present as a yeast infection. This may present as candidiasis with associated symptoms of abdominal swelling. Joint pain and dizziness.
- Lactose – if you are lactose intolerant then probiotics with lactose will lead to an allergic reaction and this may manifest as nausea or vomiting.
Drug – probiotic reaction – there are some drugs that may react with the probiotic. However rare it is, it may still make you its culprit. History therefore needs to be determined to identify any drugs you are taking which may affect the probiotic.
Ways to prevent/treat Nausea and Vomiting from Probiotics
Avoid high doses
Remember that high doses are the biggest culprits of side effects caused by probiotics. Make sure that you read the label carefully and adhere to it so that you do not take an overdose.
Ramp your intake slowly
If you think that you are allergic to the probiotic or that you may be allergic, then taper up your dose slowly. Start by increasing the frequency of intake in a day with the same dose.
Then step up the amount or the size of the spoon against the same frequency of administration. This will enable you first administer a test dose that will help you determine whether you will get an allergic reaction.
Select your probiotic strains carefully
some probiotics are responsible for the side effects that you get. It is advisable that you do a background check thoroughly so that you know the strains that are culprits. Seek the advice of a nutritionist or a pharmacist so that you are able to choose the friendliest probiotic.
If you are allergic to particular ingredients, then it is preferable to read the label first to avert it.
Try out a wide variety of probiotic products
When it doesn’t work out well for you then get moving on. Get another probiotic and compare with the previous one so that you do not repeat a mistake you did.
Drink plenty of water
Water will help wash away the toxins from the gut. Drink plenty of it to also wash off the ones that got into your system.
If your nausea or vomiting is persistent, then consider taking anti-emetics. There are anti-emetics that are sold over the counter such as metoclopramide or domperidone. The former is however better preferred. There are other methods of relieving nausea and vomiting.
For instance, nausea can be alleviated by taking some fresh air and fanning yourself with a hard board or seating in front of an electric fan. Controlled deep breathing has been shown to be the mainstay in stopping nausea in patients from a research done by Dr. Jeffrey Gross and Nurse Lynne Anderson.
Plenty of evidence points out to the preparation of ginger shots to relive nausea to the tune of 500 – 600 mg. This may be taken twice a day to relive nausea caused by probiotics.
Go slow on the probiotics
Usually, the mainstay during side effects is withdrawal of the causative agent. Just reduce the dose in a tapering fashion. Reduce the frequency to which you are taking it then reduce the dose or size. This will enable you leave the probiotic without much strings attached.
To alleviate dizziness, then try do a half dose of the probiotic. This may help reduce it further.
 Vivo Colostate University Phsyiology: http://www.vivo.colostate.edu/hbooks/pathphys/digestion/stomach/vomiting.html